Skin findings related to chronic usage of anti-epileptic drugs


KOÇER A. , Şaşmaz S., İnce N., Kutlar M., Çağrıcı S.

Saudi Med J, vol.26, pp.1216-9, 2005 (Journal Indexed in SCI Expanded)

  • Publication Type: Article / Article
  • Volume: 26
  • Publication Date: 2005
  • Title of Journal : Saudi Med J
  • Page Numbers: pp.1216-9

Abstract

unwanted effects of drugs. As there are more benign conditions, skin findings related to chronic usage of anti-epileptic drugs (AEDs) have not been studied previously. In this study, we investigate the skin findings associated with the chronic usage of AEDs. Methods: The study was conducted in the Post, Telephone and Telegraph Training and Research Hospital between May 2002 and January 2003 during a 6-month work period. Skin lesions were first assessed individually, and then their correlations with AEDs were examined. Skin findings were then divided into skin disease groups to evaluate statistical significance. The prevalence of skin findings occurring in 62 epileptics was compared with that of an age-matched group of 33 non-epileptics. Results: The rate of skin findings defined in the workgroup was 85.5%, while it was 84.8% in the control group. The most common skin findings were acneiform eruptions for both groups. There was no significant differences between the work and study group as for skin findings (p>0.05). Alopecia was the only skin condition related to AED usage and it was seen in 4 patients (6.5%) using valproate (p<0.05). None of the 11 patients with infectious skin findings were using valproate, and that was the only significant relationship between antiepileptic drugs and skin diseases (p=0.015). Conclusion: The inflammatory skin diseases were the most commonly seen problem in both patients and controls. The alopecia ratio with valproate usage in our patient group was similar to literature reports.